MAUDE Adverse Event Report: STRYKER GMBH VOLAR SMARTLOCK DISTAL RADIUS PLATE, NARROW, RIGHT,SHORT, 9 HOLES; PLATE, FIXATION, BONE

STRYKER GMBH VOLAR SMARTLOCK DISTAL RADIUS PLATE, NARROW, RIGHT,SHORT, 9 HOLES; PLATE, FIXATION, BONE
Model Number 54-25384
Health Effect - Clinical Codes Failure of Implant (1924); Pain (1994); Injury (2348); No Code Available (3191)
Date of Event 09/25/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Upon completion of investigation, additional information will be provided in a supplemental report.
 
Event or Problem Description
X-rays showed plate fracture, leading to revision surgery.
 
Event or Problem Description
X-rays showed plate fracture, leading to revision surgery.
 
Additional Manufacturer Narrative
Correction: section a2.The reported event could be confirmed.Based on investigation, the root cause was attributed to be user related.The failure was caused by an off-label use.The x-rays sent were reviewed by stryker's medical expert, his statement is the following: "the patient was initially operated somewhere in february 2019.Apparently the patient went to another hospital for complaints.Looking at the initial x-ray and the post-operative x-ray from october.It is clearly visible that the plate broke at one of the original fracture lines.That means that the pain of the patient must be explained by a non-union of the fracture.[¿] since this fracture had not healed after the initial surgery, it can be considered to be at least a delayed union.However since the plate breakage is at the exact fracture line.It is most probably a non-union.I do not see any callus formation on the second x-ray, which must probably would have been there if some healing had occurred in the fracture.For these revisions surgeries other plates (xxl anatomical volar plates) are intended to be used.So the use of the broken plate (narrow volar plate) can be considered as off-label use." moreover, the operative technique guide mentions that the xxl volar plate should be used in case of non-unions or malunions: "following additional indications apply only for the xxl volar distal radius plates: osteotomies, non-unions, and malunions." therefore, this case is classified as a user related issue.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.If any further information is provided, the investigation report will be updated.

Brand Name
VOLAR SMARTLOCK DISTAL RADIUS PLATE, NARROW, RIGHT,SHORT, 9 HOLES
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
CH  2545
MDR Report Key9288612
Report Number0008031020-2019-01599
Device Sequence Number2104713
Product Code HRS
UDI-Device Identifier07613154345502
UDI-Public07613154345502
Combination Product (Y/N)N
Initial Reporter CountryCO
PMA/510(K) Number
K040022
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2019
Reporter Type Manufacturer
Report Source distributor
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 01/22/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Model Number54-25384
Device Catalogue Number54-25384
Device Lot Number1000351347
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/05/2019
Initial Date Received by Manufacturer 10/15/2019
Supplement Date Received by Manufacturer12/27/2019
Initial Report FDA Received Date11/06/2019
Supplement Report FDA Received Date01/22/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age44 YR